One-dimensional partitioning for heterogeneous systems: theory and practice

Date
2008-11
Editor(s)
Advisor
Supervisor
Co-Advisor
Co-Supervisor
Instructor
Source Title
Journal of Parallel and Distributed Computing
Print ISSN
0743-7315
Electronic ISSN
Publisher
Academic Press
Volume
68
Issue
11
Pages
1473 - 1486
Language
English
Journal Title
Journal ISSN
Volume Title
Series
Abstract

We study the problem of one-dimensional partitioning of nonuniform workload arrays, with optimal load balancing for heterogeneous systems. We look at two cases: chain-on-chain partitioning, where the order of the processors is specified, and chain partitioning, where processor permutation is allowed. We present polynomial time algorithms to solve the chain-on-chain partitioning problem optimally, while we prove that the chain partitioning problem is NP-complete. Our empirical studies show that our proposed exact algorithms produce substantially better results than heuristics, while solution times remain comparable. © 2008 Elsevier Inc. All rights reserved.

Course
Other identifiers
Book Title
Citation
Published Version (Please cite this version)